Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Phoenix, AZ

August 2, 2018Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2018, 6:12 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 33 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 6:12 PM MST (01:12 UTC)
Expired
Aug 2, 2018, 6:45 PM MST
In force
33 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 6:15 PM MSTTSTM WND DMG8 Ese Buckeye, AZ**DELAYED REPORT** NEWS REPORTED THAT BUCKEYE VALLEY FD STATED 10-15 HOMES IN THE AREA SUFFERED HEAVY DAMAGE FROM STRONG WINDS. TIME ESTIMATED.
Aug 2, 6:30 PM MSTTSTM WND DMG7 S Goodyear, AZ**DELAYED REPORT** CITY OF GOODYEAR REPORTED SEVERAL LARGE POWER LINES/POLES DOWNED DUE TO STORM WINDS. TIME ESTIMATED.
Aug 2, 6:30 PM MSTTSTM WND DMG8 S Goodyear, AZHOME IN ESTRELLA MOUNTAIN RANCH SUBDIVISION LOST A COUPLE TREES, SEVERAL ROOF TILES AND SUFFERED A DAMAGED GARAGE DOOR.
Aug 2, 6:35 PM MSTTSTM WND DMG7 S Goodyear, AZROOF DESTROYED. PRIVACY WALL DOWN.
Aug 2, 6:52 PM MSTTSTM WND DMG8 Ssw Goodyear, AZPOWER POLE (TOWER) DESTROYED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS55 KPSR 030112
SVRPSR
AZC013-021-030145-
/O.NEW.KPSR.SV.W.0037.180803T0112Z-180803T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
612 PM MST THU AUG 2 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 645 PM MST.

* At 612 PM MST, severe thunderstorms were located along a line
  extending from near Liberty to 6 miles northwest of Estrella
  Sailport, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Avondale, Goodyear, Perryville, Liberty, Estrella Mountain Park,
  Estrella Mountain Ranch and Rainbow Valley.

* This includes AZ Interstate 10 near mile marker 120.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3347 11251 3319 11208 3309 11230 3331 11259
TIME...MOT...LOC 0112Z 217DEG 7KT 3334 11249 3314 11226 

HAIL...0.75IN
WIND...60MPH
 
$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:42 PM MST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 12:42 PM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1242 PM MST Thu Aug 2 2018

.SYNOPSIS...
High pressure will meander across the southwest United States
resulting in slightly above average temperatures, but a gradual
decrease in thunderstorm chances through the weekend, especially
across the lower deserts. More significant moisture will return to
the region by early next week as high pressure builds to the
northwest. Temperatures will consistently remain a few degrees
above normal.

&&

.DISCUSSION...

Visible satellite shows thunderstorm activity gradually increasing
area-wide early this afternoon, and continues to reveal a few
notable features that may support an increase in thunderstorm
potential later this afternoon and evenings. A fast-moving
gravity wave is moving across south-central Arizona, and has
appeared to already enhance convection across south of the Tucson
area. Earlier mid-level cloudiness continues to diminish near the
Phoenix area, while convection becomes more widespread across the
Rim and White Mountains.

The latest hi-res convective allowing guidance continues to
indicate a cluster or two of storms developing across Pima County
into southwest Maricopa and Pinal Counties later this afternoon.
Although steering flow is quite weak, thunderstorms are expected
to propagate and develop towards the Phoenix area later this
afternoon and evening. With weak large-scale forcing for ascent
and new thunderstorm convective development largely dependent on
outflow boundaries, coverage is still uncertain. Can't rule out a
few strong wind gusts, locally heavy rain, and patchy blowing
dust with any thunderstorms/outflows that develop. Farther west,
thunderstorms developing over the higher terrain of northern Baja
County are approaching western Imperial County in association with
a remnant MCV. Additional convection has been noted across JTNP.
Blowing dust and locally strong wind gusts will accompany any
storms that develop.

The upper ridge across the western CONUS will
remain dampened through the weekend by a belt of moderate
westerlies across the Great Basin, which will keep our
temperatures slightly above normal. Within this regime, drier air
aloft will also overspread the region this weekend and result in a
downtick in thunderstorm activity area-wide. However, there will
still be enough moisture around to support a few thunderstorms
over southern Gila County.

By next week, a seasonably strong upper trough will develop off
the Pacific Northwest coast, and correspond with a significant
amplification of the upper ridge over the western CONUS. The
parent anticyclone will shift northwestward towards the Great
Basin while simultaneously strengthening. While this may result in
a gradual warming trend for southeast California, it should be far
enough removed to keep excessive heat concerns at bay for the time
being. During this time period, moisture will return back closer
to seasonal normals for August, and bring back daily chances for
thunderstorms. This should set up a Type II monsoonal pattern and
place south-central Arizona within east-northeast flow aloft.
Temperatures should also remain fairly consistent during this
period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Based on observational data and preponderance of latest high
resolution model output, it looks far more likely that sct
thunderstorms will impact the Phoenix metro, and particularly KPHX.
The pattern conceptually matches storms forming over SW Maricopa Co
generating outflow and blowing dust moving north towards the
terminals. Potentially aided by lift from the Estrellas, storms
could directly impact KPHX and have added a Tempo group around 02Z.

The most likely time frame of IFR conditions due to TSRA and BLDU
looks to be 02Z-05Z with showers lingering for a few more hours
afterwards. Gusty SSW winds with the outflow would become extremely
variable in direction with the passage of any storms, and wake low
development could cause a period of gusty north winds washing back
into terminal locations. Not convinced coverage will be that
extensive throughout the metro and only included VCTS for KIWA and
KSDL sites, though BLDU could become a problem at these location as
well.

Southeast California/Southwest Arizona including KIPL and KBLH:
Thunderstorm chances and associated impacts are the primary aviation
concerns this afternoon and evening. Storms were already developing
along the Baja spine this morning, and steering flow could drive
TSRA into KIPL this afternoon. Chances of directly impacting the
terminal location is too small to include in this TAF package, with
only a wind shift currently noted. Storm chances at KBLH are much
less, and the typical south winds should prevail.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm chances will be more relegated to higher terrain
areas of Gila County on Sunday as the overall atmospheric moisture
content declines. As high pressure redevelops to the northwest,
moisture will return to the area and bring an increase in
thunderstorm chances to the lower deserts. Otherwise, minimum
humidities will remain in a 15-30% range following fair to good
overnight recovery. Apart from thunderstorms, winds will be light
except for typical afternoon and evening upslope breeziness.
Little temperature trend expected during the five day period, with
high temperatures remaining a few degrees or so above seasonal
normals each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/CB

In the hours before

Local storm report, Aug 2, 5:57 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
557 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HEAVY RAIN       10 SSE AK-CHIN VILLAGE  32.89N 112.05W
08/02/2018  E0.75 INCH       PINAL              AZ   PUBLIC

            SPOTTER MEASURED 0.75 INCH OF RAIN IN 14
            MINUTES.

&&

TD
Local storm report, Aug 2, 6:00 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
600 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HEAVY RAIN       7 SSW AK-CHIN VILLAGE   32.93N 112.13W
08/02/2018  E0.80 INCH       PINAL              AZ   TRAINED SPOTTER

            SPOTTER REPORTS MEASURED RAINFALL OF 0.8
            INCHES IN 20 MINUTES. SPOTTER ALSO REPORTS
            25-30MPH WINDS WITH GUSTS OF 45MPH AND SOME
            ITEMS BEING BLOWN AROUND.

&&

TD
Special weather statement, Aug 2, 6:02 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST THU AUG 2 2018

AZZ540-030145-
Buckeye/Avondale AZ-
602 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 645 PM
MST...

At 602 PM MST, Doppler radar was tracking a strong thunderstorm over
Estrella Mountain Ranch, or 7 miles southeast of Buckeye, moving
northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Avondale, Goodyear, Liberty, Perryville, Estrella Mountain Park and
Estrella Mountain Ranch.

This includes AZ Interstate 10 near mile marker 120.

LAT...LON 3325 11248 3331 11259 3347 11251 3334 11229
TIME...MOT...LOC 0102Z 219DEG 6KT 3334 11248

Hernandez
Special weather statement, Aug 2, 6:05 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
605 PM MST THU AUG 2 2018

AZZ533-534-030145-
Aguila Valley AZ-Central La Paz AZ-
605 PM MST THU AUG 2 2018

...SPECIAL WEATHER STATEMENT...

At 605 PM MST, Doppler radar was tracking a strong thunderstorm near
Gladden, or 28 miles south of Alamo Lake, moving north at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gladden.

This includes US Highway 60 between mile markers 65 and 81.

LAT...LON 3377 11335 3379 11348 3401 11357 3398 11318
TIME...MOT...LOC 0105Z 194DEG 9KT 3388 11340

Hernandez
Local storm report, Aug 2, 6:07 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
607 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     DUST STORM       9 SE MARICOPA           32.99N 111.92W
08/02/2018                   PINAL              AZ   ASOS

            AK-CHIN AIRPORT ASOS 1/4 MILE VISIBILITY IN
            BLOWING DUST. WIND GUST TO 46 MPH.

&&

MP
Local storm report, Aug 2, 6:12 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
612 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND GST     2 S MARICOPA            33.05N 112.04W
08/02/2018  E50 MPH          PINAL              AZ   TRAINED SPOTTER

            WIND GUSTS OVER 50 MPH AND HEAVY RAIN.

&&

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:15 PM MSTDust Storm WarningPSRMaricopa, Pinal30 min
Aug 2, 5:19 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal26 min
Aug 2, 5:39 PM MSTDust Storm WarningPSRMaricopa, Pinal66 min
Aug 2, 5:43 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal47 min
Aug 2, 5:51 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 2, 5:54 PM MSTSpecial Weather StatementPSRPinal51 min
Aug 2, 5:57 PM MSTSevere Thunderstorm WarningPSRPinal33 min
Aug 2, 6:00 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 6:02 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 2, 6:05 PM MSTSpecial Weather StatementPSR40 min
Aug 2, 6:26 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 2, 6:28 PM MSTDust Storm WarningPSRGila, Maricopa, Pinal92 min
Aug 2, 6:32 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal28 min
Aug 2, 6:34 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 6:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 2, 6:42 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal33 min
Aug 2, 6:46 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 2, 6:50 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 2, 6:56 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 7:17 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 2, 7:18 PM MSTSpecial Weather StatementPSR42 min
Aug 2, 7:23 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Aug 2, 7:34 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 7:40 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Aug 2, 7:47 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 2, 7:49 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Aug 2, 8:05 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 2, 8:08 PM MSTSpecial Weather StatementPSRMaricopa52 min
Aug 2, 9:05 PM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 2, 9:12 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 1:09 PM MSTSpecial Weather StatementPSRGila51 min
Aug 3, 1:38 PM MSTAreal Flood AdvisoryPSRGila112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.